Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 146, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2016, 5:57 PM CDT for Ellis County, Trego County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2016, 5:57 PM CDT (22:57 UTC)
- Expired
- Jun 6, 2016, 6:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 6:15 PM CDT | TSTM WND GST 60 | 4 W Yocemento, KS | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2263 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KDDC 062257
SVRDDC
KSC051-195-062345-
/O.NEW.KDDC.SV.W.0146.160606T2257Z-160606T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT MON JUN 6 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
WESTERN ELLIS COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
ELLIS...MOVING SOUTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ELLIS...SCHOENCHEN...RIGA...YOCEMENTO AND ANTONINO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3912 9968 3911 9946 3870 9930 3870 9967
TIME...MOT...LOC 2257Z 350DEG 29KT 3903 9956
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
468
WWUS53 KDDC 062322
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT MON JUN 6 2016
KSC051-195-062345-
/O.CON.KDDC.SV.W.0146.000000T0000Z-160606T2345Z/
TREGO KS-ELLIS KS-
622 PM CDT MON JUN 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES...
AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF ELLIS...MOVING SOUTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ELLIS...SCHOENCHEN...YOCEMENTO...ANTONINO AND RIGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3891 9965 3896 9962 3901 9958 3901 9948
3898 9942 3870 9930 3870 9967
TIME...MOT...LOC 2321Z 321DEG 8KT 3891 9951
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN634
WWUS53 KDDC 062337
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT MON JUN 6 2016
KSC051-195-062347-
/O.EXP.KDDC.SV.W.0146.000000T0000Z-160606T2345Z/
TREGO KS-ELLIS KS-
637 PM CDT MON JUN 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO AND
SOUTHWESTERN ELLIS COUNTIES WILL EXPIRE AT 645 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3891 9965 3896 9962 3901 9958 3901 9948
3898 9942 3870 9930 3870 9967
TIME...MOT...LOC 2336Z 350DEG 29KT 3891 9951
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:33 PM CDT, 24 minutes earlier.
Area forecast discussion, Jun 6, 5:33 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 533 PM CDT MON JUN 6 2016 ...Updated for Aviation... .SHORT TERM...(This evening through Tuesday Night) Issued at 101 PM CDT Mon Jun 6 2016 The southwest Kansas region was in a northwest flow pattern aloft with a ridge axis centered across the Four Corners region and a mean trough axis across the Upper Midwest/Great Lakes region. Water vapor loop confirmed a shortwave trough moving quickly through the pattern across southern Wisconsin into Michigan. A polar front tied to this disturbance could be identified across the Central Plains, with the surface boundary extending from far northwest Kansas to northern Missouri as of 17Z today. As temperatures continue to warm into the upper 80s to near 90, there should be enough boundary layer convergence along the surface polar front amidst the deeply mixed boundary layer (characterized by 0-3km AGL lapse rates approaching dry adiabatic) to initiate convection. Any convection which does develop could become marginally severe despite rather meager surface moisture (dewpoints along the front mainly in the lower 50s). This would still yield about 1000 to 1250 J/kg of SBCAPE, and along with 0-6km AGL deep layer shear of 35 to 40 knots, we should see at least marginal storm organization of the multicell or perhaps even marginally supercell variety. Again, the limited moisture and large temperature-dewpoint spreads should limit any severe weather potential to probably quarter-size hail and 60 mph wind gusts in spots. The lack of significant forcing for ascent on the synoptic scale would likely prevent sustainability of convection after sunset, so the forecast will call for a decreasing of POPs late in the evening. POPs will be fairly low to begin with -- only 20 to 30 percent for most locations (highest across far southwest/west central Kansas where coverage is expected to be a bit greater). The northwest flow pattern will continue through Tuesday, but as a surface high expands south, well east of the southwest Kansas region, we will see winds becoming southeasterly/upslope as the polar front starts to dissolve. The southeasterly low level flow will allow better moisture to advect back into the region than what we have today, although we will lose the low level convergence. We have removed daytime POPs for Tuesday for that reason, as any late afternoon convection should be focused well to our west/northwest over the favored higher terrain regions (i.e. Palmer Divide). There is an indication by the various convective allowing models that a small MCS will evolve out of the Colorado convection, which would make sense given the low level moist trajectories and the northwest flow pattern. We will maintain some chance POPs across the western counties in anticipation of a possible MCS rolling as far east as western Kansas during the late evening hours tomorrow night. .LONG TERM...(Tuesday night through Monday) Issued at 247 PM CDT Mon Jun 6 2016 Our first taste of summer weather will greet us later in the week with widespread lower to mid 90s forecast for highs beginning Wednesday. With the polar jet stream shifting way up north into Canada, the lower-mid troposphere will warm up substantially front he Intermountain West/Great Basin region all the way east to the High Plains, including southwest Kansas. A very minor disturbance will push into western Kansas through the larger scale ridge, but this feature will not have much in the way of forcing for ascent to provide any meaningful chance for widespread convective activity (Thursday). The persistent large scale ridge pattern will lead to a continuation of south winds in the 10 to 20 mph range each day Wednesday through the weekend with no major wind shift in sight (at least through the end of the weekend). We will likely see daily terrain-induced convection out west in Colorado and northern New Mexico, however the paltry mid-upper tropospheric flow will keep this activity fairly well contained. There will be a very slight chance for an occasional isolated storm along the lee trough axis, however even this convective activity should be quite limited in coverage and duration. The lower-mid 90s forecast will continue all the way through Sunday (or later?) until the next polar front makes a run at southwest Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 526 PM CDT Mon Jun 6 2016 A weak cold front will move across southwest Kansas this evening with light south to southeast winds shifting to more easterly and southeasterly after 03Z at KHYS, and around 08Z at KGCK and KDDC. Strong thunderstorms will be also possible mainly near KGCK and KHYS this evening. VFR conditions are expected unless a stray thunderstorm hits the terminals. Also watch for any strong wind gusts over 60kt, and small hail, in or near storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 86 63 92 / 10 10 20 10 GCK 59 88 63 95 / 30 10 30 10 EHA 61 90 64 93 / 40 10 20 10 LBL 62 90 65 94 / 30 10 20 10 HYS 57 83 60 91 / 20 10 10 10 P28 62 89 63 91 / 10 10 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Kruse
Hazardous weather outlook, Jun 6, 4:25 AM CDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 425 AM CDT MON JUN 6 2016 KSZ030-031-043>046-061>066-074>081-084>090-070930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 425 AM CDT MON JUN 6 2016 /325 AM MDT MON JUN 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THERE IS A SMALL CHANCE OF THUNDERSTORMS OVER FAR WESTERN KANSAS THIS AFTERNOON AND EVENING. THESE STORMS COULD CONTAIN WIND GUSTS TO 60 MPH AND FREQUENT LIGHTNING. SMALL HAIL CAN'T BE RULED OUT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...THERE ARE SMALL CHANCES FOR THUNDERSTORMS MAINLY IN FAR WESTERN KANSAS JUST ABOUT EVERY DAY. THESE STORMS COULD CONTAIN ISOLATED WIND GUSTS TO 60 MPH AND FREQUENT LIGHTNING. HAZARDS WEATHER RISK... TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. SUNDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO JF
In the hours before
Special weather statement, Jun 6, 4:59 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 459 PM CDT MON JUN 6 2016 KSZ061-074-062245- HAMILTON KS-STANTON KS- 459 PM CDT MON JUN 6 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON AND NORTHEASTERN STANTON COUNTIES UNTIL 545 PM CDT/445 PM MDT/... AT 459 PM CDT/359 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF SYRACUSE...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BIG BOW. LAT...LON 3775 10191 3790 10178 3788 10155 3747 10153 TIME...MOT...LOC 2159Z 304DEG 20KT 3778 10177 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:59 PM CDT | Special Weather Statement | DDC | Stanton | 46 min |
| Jun 6, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 15 min |
| Jun 6, 6:43 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.